Masthead

Chemotherapy side effects: Helping my mom cope

| Comments (0)

Deborah Thomas and Doris ThomasIt was scary when my mom started Taxol chemotherapy treatment. We'd heard horror stories about the possible side effects of chemotherapy.

We weren't sure exactly what to expect, but we thought our lives would become very different.

Minimal side effects from early chemotherapy treatments
Mom and I were relieved when she made it through two chemotherapy treatments with almost no side effects.

Her legs swelled a bit after the first treatment, but the swelling soon subsided and hasn't been a problem since then.

Reliving our painful past with neutropenia
My heart sank when I got a call from my mom when she went in for her third treatment. She was in tears and said her white blood cell count was too low.

We'd gone through the same thing almost 20 years ago when my father tried chemotherapy to fight his colon cancer. Dad's white blood cell count was so low that his oncologist said there was nothing else he could do. My father passed away several months later.

I immediately went to be with my mother. Having been through this with my dad, I think we both thought the situation was pretty bleak.

Thankfully, we were surprised to find out this condition - called neutropenia - is now common and treatable. Chemotherapy causes neutropenia, which lowers a person's white blood cell count.

White blood cells fight infections, so having normal numbers is essential for cancer patients.

Fear of neuropathy
One of the side effects my mom feared most was peripheral neuropathy, a condition where the nerves outside the brain and spinal cord become damaged. This may cause numbness, balance issues, difficulty handling smaller objects, etc.

Some cancers -- including breast, ovarian, prostate, multiple myeloma, lung and Hodgkin lymphoma -- are more likely to result in neuropathy both from the disease and from treatment.

Certain types of chemotherapy - like the Taxol my mom is taking -- are more prone to injure peripheral nerves.

Mom had a high chance of developing neuropathy. Her chances were so high, in fact, that her oncologist had said they could switch treatments if it got too bad. Luckily, she didn't develop this side effect.

Dealing with skin side effects
One condition that stumped even the doctors at first was an unusual rash my mom developed. Mom's oncologist thought it may have been caused by her knees rubbing together because of the location, but soon more inflammed areas appeared on her body.

Susan Chon, M.D., associate professor of Dermatology, examined the condition and found the chemotherapy was irritating my mom's seborrheic keratosis.

It turns out that chemotherapy can cause a number of side effects that can affect the skin. These include:

  • Chemotherapy extravasion, when chemo leaks onto the skin causing a wound
  • Necrotic wound, a wound surrounded by dead skin that has difficulty healing
  • Pressure ulcers (bed sores)
  • Malignant wound, which is caused by the cancer coming through the skin
  • Pruritus (itchy skin)
Facing hair loss
Most people don't lose their hair with Taxol, but Mom did. But the experience was made easier when we visited MD Anderson's beauty shop for patients. As we learned, wigs are donated to patients and hair services are free.

As both a caregiver and employee, it made me feel good to discover that that such a powerhouse in the fight against cancer thinks of the little things like hair and body image.

Don't sweat the small stuff
There are so many chemotherapy-related side effects. But as my mom and I have discovered, it does no good worrying about them before they happen. Mom, after all, was happy to hear most people don't lose their hair with Taxol but she did; she was scared she would develop neuropathy but she didn't, and she ended up with a rare skin condition just to keep things interesting.

So, the advice my mom's doctors gave us was right all along: It's best to just keep a watchful eye on what's happening with your body, and let your doctor know if you have any discomfort. Most likely, your doctors will be able to find a remedy to help relieve the side effects.

Leave a comment

Search

Connect on social media

Sign In

Archives